Texas, 2023

Tornado and Hail in Texas, June 17, 2023

June 17, 2023 · NWS LUB · 3 events in 2 counties and zones

On the afternoon of the 17th, isolated supercell thunderstorms developed across the Rolling Plains, east of a dryline. These storms were aided by a short wave trough moving through northeastern New Mexico but much of the local area in West Texas remained capped leading to only isolated development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the afternoon of the 17th, isolated supercell thunderstorms developed across the Rolling Plains, east of a dryline. These storms were aided by a short wave trough moving through northeastern New Mexico but much of the local area in West Texas remained capped leading to only isolated development. Very strong instability led to hail up to golf ball size in Kent County. This same supercell thunderstorm went on to produce a tornado in far southern Stonewall County over open ranch land.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 17, 1:31 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 17, 1:31 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
231 PM CDT Sat Jun 17 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 224 PM CDT Sat Jun 17 2023

As of 1:30 pm the dryline was located from Hart to Levelland to
Welch. This dryline will continue to shift to the east this
afternoon to near the I-27/US-87 corridor. Ahead of the dryline,
southeast winds are bringing upper 60s to lower 70s dewpoints into
the forecast area. A shortwave trough was denoted in water vapor
imagery shifting east across northeastern New Mexico this afternoon
and the lift from this wave should assist in thunderstorm
development later this afternoon. Quite a bit of capping remains
across the forecast area however guidance indicates a small corridor
in the vicinity of the dryline where capping should be minimized with
700mb temps around 12-13 degrees C. Convergence along the dryline in
combination with increasing lift from the shortwave should be
capable of breaking through the marginal cap and hence isolated to
scattered convective development is expected. CAM guidance has
been more robust with convective development across our area with
the past several runs as well boosting confidence in that scenario
therefore have increased PoP chances across the Rolling Plains
and far southeastern Texas Panhandle. The environment will be
conducive for supercellular development as effective bulk shear
values of 50-60 kts are in place thanks in part to a 100kt 250mb
jet streak rotating over the area. Thermodynamically we are also
primed as lapse rates steepen with the approaching shortwave
leading to MLCAPE values of 2000-3000 J/Kg along the I-27/US-87
corridor and points east. Therefore, if a thunderstorm can break
through the cap severe weather is likely to occur and with nearly
straight hodographs splitting supercells would be possible. With
limited low-level hodograph curvature and drier air near the
surface the main threats will be large hail up to tennis balls and
damaging wind gusts to 75 mph. This activity will race off to the
east this evening with dry conditions expected by sunset.

A weak cold front will drop south through the forecast area late
tonight shifting winds to the north. These northerly winds will help
temperatures cool a bit more tonight compared to yesterday with 50s
across the far southwestern Texas Panhandle to northwestern South
Plains and 60s elsewhere. Upper-level ridging will begin to expand
over the forecast area on Sunday with the ridge axis remaining to
our west. This will keep skies mostly sunny with temperatures
warming back into the 90s area wide. /WI

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 224 PM CDT Sat Jun 17 2023

No significant changes to the extended forecast. High heat
approaching advisory levels (especially over the southern South
Plains) can be expected the first half of the upcoming work week.
The the center of the persistent subtropical ridge meandering over
northern Old Mexico will continue to do so through the extended
period, with an amplified ridge axis extending north through Texas
into the remainder of the Plains states. A signal for increased
precipitation chances due to shortwaves from the Polar Jet well to
our north transecting the ridge axis later in the week will help to
'cool' temperatures back into the 90s for Thursday and Friday. High
heat will return for the beginning of next weekend as the ridging
expands across western CONUS with no Polar Jet intrusions to
interrupt the increasing H50 heights and thickness'.

&&

.AVIATION...
(18Z TAFS)
Issued at 1249 PM CDT Sat Jun 17 2023

VFR conditions are expected through the majority of this TAF
period. A dryline will mix east through the day today with breezy
southwesterly winds developing behind it therefore KLBB and KPVW
should see breezy conditions this afternoon and early evening. A
few thunderstorms may be possible along and east of the Caprock
escarpment this afternoon and early evening as well. If
thunderstorms develop large hail, gusty and erratic winds, and
frequent lightning will be likely. It remains unclear if
thunderstorms will impact KCDS so have left any mention out of the
TAF at this time but the most likely time frame would be between
20z and 01z. Winds just off the surface will quickly ramp up this
evening leading to a period of LLWS however as a cold front moves
south these winds will weaken late tonight.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...58
LONG TERM....55
AVIATION...58
Hazardous weather outlook, Jun 17, 1:13 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
213 PM CDT Sat Jun 17 2023

TXZ021>044-181915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
213 PM CDT Sat Jun 17 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

There is a slight chance of severe thunderstorms developing near the
Caprock escarpment late this afternoon and then moving into the
Rolling Plains through the early evening. Large hail up to tennis
ball size and damaging wind gusts to 75 mph are the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms may be possible Wednesday through Friday across
portions of the far southern Texas Panhandle, South Plains and
Rolling Plains.

Temperatures will approach 100 to 105 degrees across portions of the
South Plains and Rolling Plains Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Lubbock radar (KLBB), 117 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado. Local standard time, as filed.

Hail, Kent

When
June 17, 4:46 PM CST
Where
Kent County, 3.08 mi ESE of Clairemont
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
33.158, -100.699

A storm chaser reported golf ball size hail east of Clairemont along US Highway 380.

Tornado, Stonewall

When
June 17, 5:18 PM CST to 5:49 PM CST
Where
Stonewall County, 11.59 mi SW of Aspermont Arpt to 11.03 mi S of Aspermont Arpt
Rating
EFU
Path length
4.29 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
32.986, -100.370

Numerous storm chasers reported a tornado in far southern Stonewall County over open ranch land. No known damage occurred.

Hail, Stonewall

When
June 17, 5:33 PM CST
Where
Stonewall County, 11.07 mi SSE of Aspermont Arpt
Measured
4 in hail
Reported by
Storm Chaser
Coordinates
32.978, -100.161

A storm chaser estimated softball size hail near the Stonewall/Fisher County line along US Highway 83. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098289, 1098290, 1098446.